Alert archive / North Carolina / Wind Advisories in 2005
Wind Advisory 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Dec 1, 2005, 12:54 PM EST for Grayson County, Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Dec 1, 2005, 6:00 PM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2005, 12:54 PM EST (17:54 UTC)
- In effect from
- Dec 1, 2005, 6:00 PM EST
- Expired
- Dec 2, 2005, 3:00 PM EST
- In force
- 21 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 011754 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1254 PM EST THU DEC 1 2005 ...STRONG NORTHWEST WINDS EXPECTED ACROSS THE RIDGES... .A STRONG UPPER LEVEL DISTURBANCE WILL PASS EAST ACROSS THE AREA THIS EVENING. NORTHWEST WINDS ARE EXPECTED TO INCREASE BEHIND THIS FEATURE OVERNIGHT WITH GUSTS TO AROUND 50 MPH POSSIBLE AT THE HIGHER ELEVATIONS. NCZ001-002-018-VAZ015-020200- /O.NEW.KRNK.WI.Y.0005.051201T2300Z-051202T1400Z/ ASHE-ALLEGHANY-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE 1254 PM EST THU DEC 1 2005 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EST FRIDAY. NORTHWEST WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH THIS EVENING AND THEN CONTINUE THROUGH EARLY FRIDAY MORNING. SOME GUSTS TO 50 MPH MAY ALSO OCCUR ALONG THE WESTERN SLOPES AND ACROSS ANY OF THE HIGHER RIDGES OVERNIGHT. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
3 follow-up statements
000 WWUS71 KRNK 020148 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 848 PM EST THU DEC 1 2005 ...STRONG NORTHWEST WINDS EXPECTED ACROSS THE RIDGES... .A STRONG COLD FRONT EXITED THE AREA THIS EVENING WITH WINDS INCREASING BEHIND IT ACROSS THE HIGH COUNTRY OF NORTH CAROLINA INTO THE GRAYSON HIGHLANDS. EXPECT THE WINDS TO STAY UP THROUGH THE NIGHT AND EARLY FRIDAY MORNING. NCZ001-002-018-VAZ015-021000- /O.CON.KRNK.WI.Y.0005.000000T0000Z-051202T1400Z/ ASHE-ALLEGHANY-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE 848 PM EST THU DEC 1 2005 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED OVERNIGHT...AND INTO EARLY FRIDAY MORNING. THE STRONGEST WINDS WILL BE ACROSS THE RIDGES AND THROUGH MOUNTAIN GAPS AND PASSES. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ 05
000 WWUS71 KRNK 020804 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 304 AM EST FRI DEC 2 2005 ...STRONG NORTHWEST WINDS TO CONTINUE OVER THE RIDGES... .NORTHWEST WINDS BEHIND THE PASSAGE OF A COLD FRONT WILL CONTINUE TO INCREASE THROUGH THE EARLY MORNING HOURS...PEAKING AROUND SUNRISE THIS MORNING BEFORE DIMINISHING BY NOON. THE STRONGEST WINDS WILL BE NOTED IN ELEVATIONS ABOVE 3000 FEET. NCZ001-002-018-VAZ015-021600- /O.EXT.KRNK.WI.Y.0005.000000T0000Z-051202T1700Z/ ASHE-ALLEGHANY-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE 304 AM EST FRI DEC 2 2005 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON EST TODAY. NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE LIKELY THROUGH THE LATE MORNING HOURS...WITH THE STRONGEST WINDS ACROSS THE RIDGES AND THROUGH MOUNTAIN GAPS AND PASSES. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IF TRAVELING THIS MORNING...USE EXTRA CAUTION. $$ LAWRENCE
000 WWUS71 KRNK 021529 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1029 AM EST FRI DEC 2 2005 ...STRONG NORTHWEST WINDS TO CONTINUE OVER THE HIGHER TERRAIN... .STRONG NORTHWEST WINDS THAT DEVELOPED BEHIND A COLD FRONT WHICH PASSED THROUGH THE AREA LAST NIGHT WILL CONTINUE THROUGH EARLY AFTERNOON. THE STRONGEST WINDS WILL OCCUR AT ELEVATIONS ABOVE 3000 FEET. NCZ001-002-018-VAZ015-022000- /O.EXT.KRNK.WI.Y.0005.000000T0000Z-051202T2000Z/ ASHE-ALLEGHANY-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE 1029 AM EST FRI DEC 2 2005 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 3 PM EST THIS AFTERNOON. NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH ARE LIKELY THROUGH THIS AFTERNOON...WITH THE STRONGEST WINDS ACROSS THE RIDGES AND THROUGH MOUNTAIN GAPS AND PASSES. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IF TRAVELING TODAY...USE EXTRA CAUTION. $$ 11
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 1, 12:27 PM EST, 27 minutes earlier.
Area forecast discussion, Dec 1, 12:27 PM EST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EST THU DEC 1 2005 .AVIATION... CEILINGS HAVE IMPROVED ACROSS THE REGION EARLY THIS AFTERNOON WITH ONLY LYH HOLDING ON TO MVFR CIGS ATTM. AS UPPER DISTURBANCE AND COLD FRONT TO THE WEST BEGIN TO PUSH ACROSS THE AREA LATER THIS AFTERNOON...EXPECT CEILINGS TO AGAIN LOWER BRIEFLY WITH MIX OF AC/SC BUT OVERALL VFR. UPSLOPE FLOW KICKS IN AFTER 00Z RESULTING IN LOWERING CEILINGS AT BLF/LWB THIS EVENING WITH ONSET OF -SHSN BY MIDNIGHT...THEN PERSISTING THRU MORNING. THIS SHOULD PRODUCE MIX OF MVFR/IFR ACROSS SE WVA WHILE EASTERN SITES HAVE DOWNSLOPE CLEARING AS WINDS INCREASE. EXPECT MVFR CEILINGS WILL HOLD AT BLF/LWB THRU MIDDAY FRI...OTRW WINDS THE MAIN ISSUE FRI WITH W/NW GUSTS TO BETWEEN 20-30 KTS POSSIBLE. && .PREVIOUS DISCUSSION... (ISSUED 955 AM EST THU DEC 1 2005) SHORT TERM (REST OF TODAY)... STRATO-CU THAT ADVECTED IN OVERNIGHT REMAINS STUCK UNDER RESIDUAL INVERSION MAINLY ALONG THE BLUE RIDGE THIS MORNING. NEXT FAST MOVING S/W QUICKLY APPROACHING FROM THE WEST PER VAPOR LOOP LOOKS TO ZIP INTO THE REGION LATE THIS AFTERNOON BEFORE EXITING OVERNIGHT. RAOBS AGAIN SHOW VERY DRY CONDITIONS ALOFT AHEAD OF THIS SYSTEM SO APPEARS ANY PRECIP QUITE SPOTTY THIS AFTERNOON. HOWEVER FRONT ASSOCIATED WITH THIS VORT SHOULD ACT TO INCREASE W/SW FLOW EARLY ON WHICH WILL HELP SCOUR OUT LOW CLOUDS CREATED IN LIGHT E/SE TRAJ OVERNIGHT. SINCE MID LEVELS VERY DRY AND LATEST GUIDANCE SHOWING LITTLE PRECIP...WILL LOWER POPS BACK TO SLIGHT CHANCE NW WITH MAINLY A FLURRY/SPRINKLE MOST LIKELY AT BEST. OTRW EXODUS OF CLOUDS TRICKY BUT APPEARS ADDITION OF BETTER MIXING SHOULD ALSO HELP WITH SOME CLEARING SO OVERALL PC FLAVOR OK. WILL NEED TO LOWER TEMPS CLOSER TO THICKNESS WHICH GIVES RANGE FROM 30S NW TO ARND 50 SE PER A SLOW START AND ONSET OF CAA WEST LATER. PREVIOUS DISCUSSION... (ISSUED 644 AM EST THU DEC 1 2005) AVIATION... MVFR STRATO-CUMULUS CEILINGS ALONG AND EAST OF THE BLUE RIDGE SHOULD MIX OUT BY LATE MORNING. A COLD FRONT WILL SWEEP THROUGH THE REGION LATE THIS AFTERNOON OR EARLY THIS EVENING. THIS WILL BRING DETERIORATING CONDITIONS TO BLF AND LWB...WITH LOWERING CEILINGS AND AND VISIBILITIES IN SNOW OVERNIGHT. FURTHER EAST AT ROA...LYH AND DAN SHOULD BE VFR CONDITIONS TONIGHT...BUT STRONG NORTHWEST WINDS. PREVIOUS DISCUSSION... (ISSUED 330 AM EST THU DEC 1 2005) HYDROLOGY... BREMO BLUFF ON THE MIDDLE JAMES HAS CRESTED...SHOULD FALL BELOW FLOOD STAGE THIS MORNING. ALL OTHER RIVERS ARE WITHIN BANKS. SHORT TERM (TODAY THROUGH FRIDAY)... FAIRLY VIGOROUS SHORT WAVE OVER MO IS TRACKING EASTWARD TODAY AND LOOKS LIKE WILL CROSS JUST ABOUT DIRECTLY OVER THE FORECAST AREA AS THE MODELS FORECAST. LOOKS LIKE THERE IS A LOW CHANCE OF THE WARM ADVECTION TYPE PCPN AHEAD OF THE SYSTEM TO BRUSH THE FAR WESTERN SECTIONS OF SW VA AND SE WEST VA AS IT LIFTS NORTHEAST...SO I RAISED THE POPS JUST A LITTLE OUT THAT WAY. MOST OF THE PRECIP IS BEHIND THE SYSTEM IN THE COLD ADVECTION WHEN IT SHOULD BE ALL SNOW. MODELS SHOW A LITTLE MORE OF A WEST FLOW DURING THE EVENING NOW...SO THERE WILL BE A LITTLE BETTER CHANCE OF SOME MEASURABLE SNOW IN WESTERN SLOPES AREAS OF THE THE NORTH CAROLINA MTNS AND SW VA. AFTER ABOUT 06Z...LOOKS LIKE ALL THE MEASURABLE SNOW WILL BE IN UPSLOPE SE WEST VA. I RAISED SNOW TOTALS DURING THE 18 HR PERIOD FROM 00Z FRI TO 18Z FRI TO AROUND 3 INCHES IN FAR WESTERN GREENERIER...ONE TO MAYBE 2 INCHES REST OF THE FAVORED UPSLOPE AREAS. WILL INCLUDE SOMETHING ABOUT THE ACCUMULATING SNOW IN THE HWO...BUT NOT NEARLY ENOUGH TO WORRY ABOUT AN ADVISORY. MOS TEMPERATURES LOOK REASOBNABLE THRU THE PERIOD. WILL BE FAIRLY WINDY TONIGHT...BUT WIND GUSTS SHOULD REMAIN BELOW WIND ADVISORY LEVELS...GUSTING TO 40 TO 45 MPH. LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... GOOD OVERRUNNING PATTERN SETTING UP WITH A FAIRLY DEEP TROUGH IN THE SWRN U.S. AND A BROAD SWRLY FLOW ACROSS OUR AREA. THE PATTERN IS A FAIRLY CLOSE MATCH TO A COOL SEASON HEAVY RAIN PATTERN IDENTIFIED IN A LOCAL STUDY. ANOTHER THING WITH THESE PATTERNS IS THAT THE PRECIP TENDS TO SPREAD NORTHEASTWARD QUICKER THAN THE MODELS INDICATE...SO I LEANED MORE TOWARD THE FASTER NAM FOR TIMING. WILL ALSO BE A PRECIP TYPE ISSU ESPECIALLY IF IT BEGINS IN THE MORNING. FOR NOW HAVE KEPT IT SNOW/SLEET MIX AT THE BEGINNING...TRANSITIONING TO RAIN. I PUT POCKETS OF FREEZING RAIN THE VALLEYS SATURDAY NIGHT. MAIN CONCERN WITH KEEPING IT VERY COLD AT THE SURFACE IS THAT THE SFC HIGH IS IN A VERY UNFAVORABLE POSITION...BUT I DO NOT SEE WHY WE WON/T GET IN-SITU DAMMING- SO I LOWERED MAX TEMPS SATURDAY. AFTER THIS FORST WAVE IN THE OVERRUNNING PATTERN SAT/SAT NIGHT...LOOKS LIKE ANOTHER ONE COMING FOR SUN NIGHT/MONDAY. WITH TIMING DIFFERENCES IN THE LONGER RANGE MODELS...I JUST RAISED POPS TO CHANCE SUNDAY INTO MONDAY MORNING. IF THE 2ND WAVE AND SFC LOW DEEPENS DRAMATICALLY SUNDAY NIGHT/MONDAY ALONG THE COAST AS MODELS ADVERTISE...WE SHOULD SEE A CHANGEOVER TO SNOW IN THE BACK SIDE OF THE PRECIP DURING THAT PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
Hazardous weather outlook, Dec 1, 6:11 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 611 AM EST THU DEC 1 2005 NCZ002>006-019-020-VAZ009-011>014-016>020-022>024-032>035-043>047- 058-059-WVZ044-021115- ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-SMYTH- GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- MONROE- 611 AM EST THU DEC 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-018-VAZ007-010-015-WVZ042-043-021115- ASHE-WATAUGA-TAZEWELL-BLAND-GRAYSON-MERCER-SUMMERS- 611 AM EST THU DEC 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON. COLD NORTHWEST WINDS BEHIND THE FRONT TONIGHT WILL BRING ACCUMULATING SNOW TO THE HIGHER ELEVATIONS...ESPECIALLY ALONG THE WESTERN SLOPES AREAS. SNOWFALL ACCUMULATIONS OVERNIGHT WILL GENERALLY BE 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WVZ045-021115- GREENBRIER- 611 AM EST THU DEC 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON. COLD NORTHWEST WINDS BEHIND THE FRONT TONIGHT WILL BRING ACCUMULATING SNOW MAINLY TO THE HIGHER ELEVATIONS...ESPECIALLY IN FAR WESTERN GRENNBRIER COUNTY. SNOWFALL ACCUMULATIONS OVERNIGHT WILL GENERALLY BE 1 TO 2 INCHES....WITH UP TO 3 INCHES FROM RICHWOOD TO QUINWOOD IN THE FAR WEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JJ
Nearby
Wind Advisories in North Carolina, 2005Wind Advisories in Virginia, 2005Every wind advisory in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.